OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Uremic pruritus in chronic hemodialysis patients

Ichiei Narita, Seitaro Iguchi, Kentaro Omori, Fumitake Gejyo
Journal of Nephrology 2008, 21 (2): 161-5
18446709
Skin itching (pruritus) affects 50%-90% of patients undergoing peritoneal dialysis or hemodialysis and the symptoms range from localized and mild to generalized and severe. Among the dermatological abnormalities associated with end-stage renal disease, pruritus is the most prevalent. Of all systemic disorders, uremia is the most important cause of pruritus. The mechanism underlying uremic pruritus is poorly understood: secondary hyperparathyroidism, divalent-ion abnormalities, histamine, allergic sensitization, proliferation of skin mast cells, iron-deficiency anemia, neuropathy and neurological changes, or a combination of these have been hypothesized. Severe pruritus not only affects the quality of life but is also associated with poor outcome in chronic hemodialysis patients. No specific, effective treatment is currently available for uremic pruritus. Further studies are necessary to evaluate the long-term efficacy and safety of a novel kappa-opioid agonist, nalfurafine. Early diagnosis and treatment of uremic pruritus focusing on general strategies that include the optimization of dialysis dose, erythropoiesis-stimulating agents, and management of secondary hyperparathyroidism is recommended.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
18446709
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"